MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR 4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR 4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-4260
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported to our technical service that : "in early august, one of our operating room teams had a problem with a drill bit for nailing, ref.1806-4260, sn (b)(4).When the drill bit was used to make the hole for the femoral nail, it broke during insertion and a piece remained in the patient's bone.In direct action, our biomedical workshop proceeded to acquire a new drill bit.The broken drill bit is in my possession if it is necessary to recover it for expertise.".
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no evidences were provided.A device inspection was not possible since the affected device was not returned and no other evidences were provided for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.More information as well as the affected device must be returned to determine the exact root cause of the event.However, based on the past complaints, it is observed that most common cause of failure is user related, when a surgeon tries to apply too much of force (torsional and bending) on the drill to appreciate through the bone.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
The customer reported to our technical service that : "in early august, one of our operating room teams had a problem with a drill bit for nailing, ref.1806-4260, sn (b)(6).When the drill bit was used to make the hole for the femoral nail, it broke during insertion and a piece remained in the patient's bone.In direct action, our biomedical workshop proceeded to acquire a new drill bit.The broken drill bit is in my possession if it is necessary to recover it for expertise.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill shows significant signs of usage.The other broken segment was not returned for evaluation.The fracture surface exhibits typical signs of a brittle fracture, evident by a relatively smooth surface, caused most likely due to excessive bending load.The shaft diameter of the drill was observed to be 4.17mm against the required diameter in the range of 4.10mm to 4.20mm.Similarly, the average hardness of the drill was observed to be 53.1 hrc against the required hardness in the range of 53.0hrc to 57.0hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to be user related.The appearance of breakage surface indicates towards a forced brittle fracture caused most likely due to excessive bending load.If any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO T2 FEMUR 4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11127659
Report Number0009610622-2021-00111
Device Sequence Number3878107
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public04546540196767
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4260
Device Catalogue Number18064260
Device Lot NumberKU99300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2021
Initial Date Received by Manufacturer 12/14/2020
Supplement Date Received by Manufacturer01/27/2021
07/15/2021
Initial Report FDA Received Date01/06/2021
Supplement Report FDA Received Date02/24/2021
07/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1